Apr 08, 2016 - 02:33 PM
It could be dementia or Alzheimers Disease but my first gut response is that she has a urinary tract infection (UTI). UTI's are very common in older adults and hallucinations are a common side effect in this population. Another thing to consider is if she has had any medication changes that may be causing side effects. Any sudden and acute memory, cognitive or physical changes need to be addressed by her primary care physician right away to prevent further complications.
Best of luck
May 13, 2016 - 01:17 PM
The situation you describe requires a medical evaluation. Common causes of new hallucinations in older persons include dementia, epilepsy, sleep deprivation, vision loss, hearing loss, brain tumors or brain damage, substance abuse, or even a side effect of one of her medications. As you can see, many of these causes are serious, so diagnosis and treatment are important.
But as you mentioned, in the elderly, the most common cause of hallucinations is dementia. In fact, hallucinations can be one of the early signs of dementia. Since early diagnosis and treatment of dementia can slow its progress, it is again prudent for an older person experiencing hallucinations to visit a doctor. If she has never had any cognitive testing done, the doctor should do it. And if need be, the doctor might do imaging of her brain. And of course, he or she should review your grandmother’s medication lists carefully.
Hope that helps!